Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 62, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 14, 2018, 8:22 PM CDT for Harper County, Sumner County, Kansas. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2018, 8:22 PM CDT (01:22 UTC)
- Expired
- May 14, 2018, 9:30 PM CDT
- In force
- 68 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Harper County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 48 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 1:20 PM CDT | Severe Thunderstorm Watch | SPC | 11 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 849 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 1870 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
496
WUUS53 KICT 150122
SVRICT
KSC077-191-150230-
/O.NEW.KICT.SV.W.0062.180515T0122Z-180515T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
822 PM CDT MON MAY 14 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southeastern Harper County in south central Kansas...
Western Sumner County in south central Kansas...
* Until 930 PM CDT
* At 822 PM CDT, a severe thunderstorm was located 8 miles east of
Anthony, moving east at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Conway Springs, Argonia, Mayfield, Milan, Bluff City, Danville,
Freeport and Perth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 3704 9792 3726 9800 3745 9761 3748 9746
3748 9744 3709 9741
TIME...MOT...LOC 0122Z 249DEG 20KT 3716 9787
HAIL...1.50IN
WIND...60MPH
$$
MCGUIRE1 follow-up statement
031
WWUS53 KICT 150141
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
841 PM CDT MON MAY 14 2018
KSC077-191-150230-
/O.CON.KICT.SV.W.0062.000000T0000Z-180515T0230Z/
Harper KS-Sumner KS-
841 PM CDT MON MAY 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR EAST CENTRAL HARPER AND WESTERN SUMNER COUNTIES...
At 841 PM CDT, a severe thunderstorm was located near Argonia, or 11
miles east of Anthony, moving east at 15 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Conway Springs, Argonia, Mayfield, Milan, Bluff City, Danville,
Freeport and Perth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3726 9800 3745 9761 3748 9746 3748 9744
3709 9741 3705 9783 3711 9794
TIME...MOT...LOC 0141Z 253DEG 13KT 3721 9783
HAIL...2.00IN
WIND...60MPH
$$
MCGUIREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 8:03 PM CDT, 19 minutes earlier.
Area forecast discussion, May 14, 8:03 PM CDT, 19 minutes before
Area Forecast Discussion National Weather Service Wichita KS 803 PM CDT Mon May 14 2018 ...Updated for Aviation Discussion... .SHORT TERM...(This evening through Thursday night) Issued at 307 PM CDT Mon May 14 2018 Early this afternoon, thunderstorms have begun to develop along and south of a quasi-stationary front draped across the forecast area. These storms have initially been in eastern Kansas, but as convective inhibition continues to erode and enhanced convergence ensues along the boundary, more storms are expected to initiate this afternoon and evening. The primary threat area looks to be south central and southeast Kansas, generally along and east of a line from Kingman to Chase counties. This area is included in a Severe Thunderstorm Watch in effect until 1000pm this evening, though it is possible that some showers and non-severe storms could linger after this time frame initially along the Oklahoma border and later in central KS. Main concerns with any severe storms that develop will be large hail up to the size of ping-pong balls, damaging wind gusts up to 70 mph, frequent lightning, and locally heavy rainfall, with rain rates of near 2 inches per hour already observed in a couple of cells that moved through Greenwood and Woodson counties. Current thinking is that the surface front will slide southward tomorrow, which should push the development of severe storms further south into central and western Oklahoma and northern Texas, though a few showers and thunderstorms are possible in southern Kansas. A strong storm or two will be possible, but widespread severe weather is not expected by Tuesday afternoon due to much more stable air over Kansas versus locations further south. Wednesday and Thursday become much more tricky as the front sinks even further south and then lifts back north on Thursday as an upper low continues to dwell over the Central Great Basin. Overall, thinking is that we should see a shot at a few scattered showers or thunderstorms, but exact timing and areal coverage is dicey to say the least .LONG TERM...(Friday through Monday) Issued at 307 PM CDT Mon May 14 2018 By Friday, the upper low over the western CONUS is progged to begin lifting northward through the weekend. Ample low level moisture will continue to be advected into the area bringing lingering chances of showers with occasional embedded thunder off and on throughout the weekend and into early next week. Temperatures should remain above normal throughout the period until at least Sunday. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 802 PM CDT Mon May 14 2018 Scattered shower/thunderstorm clusters will continue through the evening, most widespread generally along and southeast of the KS Turnpike. The strongest activity will be capable of large hail, damaging winds, frequent lightning and torrential rainfall. Thinking storm intensity should tend to wane by late evening, although persistent warm/moist advection due to increasing low- level jet impinging on boundary across the area may lead to additional shower/thunderstorm activity developing across western KS and spreading east overnight. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 64 82 64 82 / 60 30 40 40 Hutchinson 62 80 61 81 / 40 30 30 40 Newton 63 80 63 81 / 50 30 30 40 ElDorado 64 81 63 81 / 60 30 30 40 Winfield-KWLD 65 82 63 83 / 70 30 40 40 Russell 57 79 58 80 / 30 10 10 40 Great Bend 58 79 59 80 / 30 10 20 30 Salina 61 80 61 82 / 30 20 20 40 McPherson 61 80 61 81 / 30 30 20 40 Coffeyville 67 83 65 83 / 60 30 30 40 Chanute 66 82 64 83 / 60 30 30 40 Iola 66 81 63 82 / 60 30 20 30 Parsons-KPPF 67 83 65 83 / 60 30 30 40 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...TAV LONG TERM...TAV AVIATION...ADK
Hazardous weather outlook, May 14, 3:54 PM CDT, 4 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 354 PM CDT Mon May 14 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-152100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 354 PM CDT Mon May 14 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered strong to severe thunderstorms are expected to develop late this afternoon along and just south of a nearly stationary front. The most likely area for stronger and severe storms to develop will be south central and southeast Kansas, where a Severe Thunderstorm Watch remains in effect until 10pm this evening. The strongest storms will be capable of large hail up to ping-pong ball size and damaging down-burst winds up to 70 mph. In addition, high rainfall rates will be likely with the more intense storms this evening, which may lead to some localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Storms will be possible Tuesday through Wednesday night and again Friday through Saturday night. Strong storms will be possible with any of this activity. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through 10pm across south central and southeast Kansas. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 14, 7:48 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
748 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 2 W MAPLE CITY 37.05N 96.82W
05/14/2018 E1.75 INCH COWLEY KS STORM CHASER
&&
KEDLocal storm report, May 14, 7:54 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
754 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL ROCK 37.44N 97.01W
05/14/2018 E1.25 INCH Cowley KS TRAINED SPOTTER
&&
KEDLocal storm report, May 14, 7:58 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
758 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM HAIL 10 SW DEXTER 37.08N 96.84W
05/14/2018 E2.00 INCH COWLEY KS PUBLIC
MPING
&&
KEDLocal storm report, May 14, 7:59 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
759 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM HAIL THAYER 37.49N 95.47W
05/14/2018 E0.75 INCH Neosho KS LAW ENFORCEMENT
&&
KEDLocal storm report, May 14, 8:04 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
804 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM HAIL 10 NW PARSONS 37.44N 95.40W
05/14/2018 E1.00 INCH NEOSHO KS TRAINED SPOTTER
50 MPH WINDS TOO.
&&
KEDSpecial weather statement, May 14, 8:13 PM CDT, 9 minutes before
Special Weather Statement National Weather Service Wichita KS 813 PM CDT MON MAY 14 2018 KSZ091-092-150145- Harper KS-Sumner KS- 813 PM CDT MON MAY 14 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Harper County in south central Kansas... Southwestern Sumner County in south central Kansas... * Until 845 PM CDT * At 812 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Anthony...moving east at 20 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Anthony, Argonia, Bluff City and Freeport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && A severe thunderstorm watch remains in effect until 1000 PM CDT for south central Kansas. LAT...LON 3702 9801 3719 9808 3734 9774 3709 9763 TIME...MOT...LOC 0113Z 249DEG 16KT 3714 9796 MCGUIRE
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:08 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Greenwood, Marion | 67 min |
| May 14, 7:14 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson, Woodson | 61 min |
| May 14, 7:16 PM CDT | Special Weather Statement | ICT | Cowley | 29 min |
| May 14, 7:27 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 33 min |
| May 14, 7:30 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 45 min |
| May 14, 7:42 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Marion | 33 min |
| May 14, 7:47 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 58 min |
| May 14, 8:06 PM CDT | Areal Flood Warning | ICT | Allen, Butler, Chase, Greenwood, Woodson | 12 hr |
| May 14, 8:13 PM CDT | Special Weather Statement | ICT | Harper | 32 min |
| May 14, 8:16 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood, Woodson | 59 min |
| May 14, 8:18 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 27 min |
| May 14, 8:27 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 63 min |
| May 14, 8:52 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Greenwood, Woodson | 23 min |
| May 14, 8:55 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 65 min |
| May 14, 8:58 PM CDT | Tornado Warning | ICT | Harper, Sumner | 11 min |
| May 14, 9:13 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Butler, Elk, Greenwood, Wilson, Woodson | 17 min |
| May 14, 9:26 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Harper, Sedgwick, Sumner | 64 min |
| May 14, 9:28 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Butler, Cowley, Elk, Greenwood, Wilson and 1 more | 62 min |
| May 14, 9:44 PM CDT | Tornado Warning | ICT | Cowley | 31 min |
| May 14, 9:56 PM CDT | Tornado Warning | ICT | Cowley | 18 min |
| May 14, 10:08 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Chautauqua, Cowley, Elk, Labette, Montgomery and 3 more | 67 min |
| May 14, 10:16 PM CDT | Tornado Warning | ICT | Chautauqua, Cowley | 28 min |
| May 14, 10:31 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 29 min |
| May 14, 10:46 PM CDT | Special Weather Statement | ICT | Butler, Chase | 44 min |
| May 14, 11:04 PM CDT | Special Weather Statement | ICT | Sedgwick | 26 min |
| May 14, 11:14 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho, Wilson | 61 min |
| May 14, 11:48 PM CDT | Special Weather Statement | ICT | Cowley | 27 min |
| May 14, 11:52 PM CDT | Special Weather Statement | ICT | Kingman, Reno | 38 min |
| May 15, 12:09 AM CDT | Special Weather Statement | ICT | Chase | 36 min |
| May 15, 12:15 AM CDT | Areal Flood Warning | ICT | Cowley | 3 hr |
| May 15, 12:22 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 40 min |
| May 15, 12:40 AM CDT | Special Weather Statement | ICT | Sedgwick, Sumner | 50 min |
| May 15, 1:03 AM CDT | Special Weather Statement | ICT | Harper | 27 min |
| May 15, 1:14 AM CDT | Special Weather Statement | ICT | Sumner | 46 min |
| May 15, 1:17 AM CDT | Special Weather Statement | ICT | Chase | 43 min |
| May 15, 2:04 AM CDT | Special Weather Statement | ICT | Elk, Greenwood | 41 min |
| May 15, 2:39 AM CDT | Special Weather Statement | ICT | Montgomery, Wilson, Woodson | 51 min |
| May 15, 4:52 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.